Wisconsin, 2011

Hail in Wisconsin, April 9, 2011

April 9, 2011 · NWS MPX · 2 events in 2 counties and zones

Several thunderstorms that moved across southern Minnesota during the morning and early afternoon of Saturday, April 9th, moved into west central Wisconsin, and produced an isolated severe hail storm near Holcombe, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms that moved across southern Minnesota during the morning and early afternoon of Saturday, April 9th, moved into west central Wisconsin, and produced an isolated severe hail storm near Holcombe, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 9, 11:12 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 9, 11:12 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 PM CDT SAT APR 9 2011

.UPDATE...
UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 357 AM CDT SAT APR 9 2011/
APPEARS ACTIVE WEATHER PATTERN TO DEVELOP TONIGHT INTO SUNDAY
ACROSS THE CWA. INITIALLY HAVE MCS ROLLING ACROSS MISSOURI AND
SOUTHEAST IOWA HIS MORNING. THIS INITIATED NEAR SURFACE WARM FRONT.
THIS BOUNDARY WILL LIFT SLOWLY NORTH ACROSS IOWA AS NEXT STRONG
SHORT WAVE LIFTS NORTHEAST FROM COLORADO/HEW MEXICO. SHOULD SEE
BOUNDARY MOVE TO NEAR THE MN/IA BORDER BY 00Z SUN. VERY
UNSTABLE/STEEP LAPSE RATES LIFTING INTO THE REGION DURING THE DAY
WITH BEST LI'S TRAVERSING THE AREA THROUGH 00Z. ELEVATED NATURE OF
CONVECTION EXPECTED DURING THE DAY AND WILL MENTION CHANCE POPS
FOR THIS LIFTING NORTH DURING THE DAY. EXPECT QUITE A BIT OF CLOUD
COVER TO REMAIN OVER THE AREA AS SURFACE WARM FRONT LIFTS NORTH.
TEMPERATURES COULD BE LIMITED FROM REACHING FORECAST VALUES. WILL
RETAIN 60S FOR THE AREA FOR NOW.

LATER THIS AFTERNOON...NEAR THE SURFACE WARM FRONT...EXPECT ANY
CONVECTIVE INHIBITION TO WEAKEN RAPIDLY AND EXPECT THUNDERSTORMS
TO DEVELOP ALONG FRONT AND CONGEAL INTO ANOTHER MCS AND LIFT
NORTHEAST DURING THE NIGHT...AS LOW LEVEL JET DEVELOPS AND
CONTINUES TO DRIVE VERY UNSTABLE/STEEP LAPSE RATE AIR OVER SOUTHERN
MN/WC WI. LARGE HAIL IS LIKELY AS THIS AIR MOVES THROUGH. WILL TRY
AND TRAIL POPS TO HE SOUTHWEST AFTER MIDNIGHT.

SUNDAY DEVELOPMENT/MOVEMENT OF SURFACE LOW AND ATTENDANT COLD
FRONT PRETTY MUCH ON TRACK. 00Z NAM IS FASTEST WITH SURFACE LOW
AND COLD FRONT EXITING MN BEFORE 00Z MON. GFS HAS BEEN MOST
CONSISTENT WITH ITS MOVEMENT AND WILL FOLLOW THIS MODEL FOR
POTENTIAL SEVER WEATHER DEVELOPMENT SUNDAY. COULD HAVE SOME
RESIDUAL STRONG/SEVERE THUNDERSTORMS LIFTING OVER NORTHERN CWA
EARLY IN THE MORNING BEFORE WEAKENING. REDEVELOPMENT EXPECTED LATE
MORNING/EARLY AFTERNOON ALONG FRONTAL BOUNDARY/SURFACE LOW WHICH
IS FORECAST TO BE OVER CENTRAL MN BY AFTERNOON. DRY SURGE EXPECTED
TO LIFT NORTHEAST AND COULD SHUT OF CONVECTION FOR A TIME IN THE
SOUTH...BUT AS FRONT MOVES EAST...STILL COULD SEE DEVELOPMENT
THERE IN THE AFTERNOON. BEST CHANCE OF SEVERE WEATHER WILL BE
FOUND OVER THE FAR EASTERN MN REGION INTO WEST CENTRAL WISCONSIN
DURING THE AFTERNOON...WITH TEMPERATURES WARMING THROUGH THE LOWER
AND MIDDLE 70S AND DEWPOINTS TO 60F. A FEW TORNADOES POSSIBLE BUT
EXPECT ACTIVITY TO BE MOVING RAPIDLY EAST.

WRAP AROUND SHOWERS/RAIN WILL MOVE ACROSS THE REGION OVERNIGHT
SUNDAY NIGHT AND EXIT THE AREA MONDAY MORNING. COOLER REGIME TO
FOLLOW THIS SYSTEM...READINGS CLOSER TO NORMAL. LONGER RANGE
MODELS SHOWING NEXT FRONTAL SYSTEM MOVING INTO THE AREA LATER
TUESDAY NIGHT LINGERING INTO THURSDAY. GFS REMAINS MOST
PROGRESSIVE WITH FLOW PATTERN WITH THE 00Z ECMWF SLOWER AND MORE
AMPLIFIED WITH SYSTEM. WILL LEAVE POPS AS IS FOR NOW.

&&

.HYDROLOGY...
POTENTIAL FOR .75 TO 1.35 INCHES QPF FROM 12Z SAT THROUGH 12Z MON.
STILL SEEING PRECIPITABLE WATER VALUES TO 1.25 INCHES OVER THE
EASTERN AREAS AS SYSTEM MOVES THROUGH. STRONG MOISTURE TRANSPORT
AND CONVECTIVE NATURE YIELDS QPF IN EXCESS OF AN INCH THROUGH THE
EVENT. THIS COULD FURTHER SLOW CRESTS ON AREA RIVERS.

&&

.AVIATION.../18Z TAF ISSUANCE/
A RATHER COMPLEX AND ACTIVE PERIOD IN TERM OF WEATHER ACROSS THE
FORECAST AREA. ISOLATED THUNDERSTORMS THAT HAD DEVELOPED
EARLIER...HAD DEVELOPED ALONG THE TIGHT INSTABILITY GRADIENT ALOFT...
OVER SOUTHERN MN. EXPECT MORE WIDESPREAD COVERAGE OF PRECIPITATION
AND THUNDERSTORMS OVERNIGHT TONIGHT AND SUNDAY.

A SURFACE LOW OVER THE ROCKIES...WILL LIFT NORTHEAST OVER MINNESOTA
BY SUNDAY MORNING. THE LATEST MODEL RUN CONTINUE TO TREND THE SFC
LOW OVER EASTERN MN BY MID AFTERNOON SUNDAY.
CEILINGS/VISIBILITIES MAY IMPROVE SOMEWHAT THIS AFTERNOON...BEFORE
TANKING TO IFR/LIFR CONDS OVERNIGHT AND SUNDAY MORNING. IF THE LOW
CLOUDS HOLD FAST THROUGH MUCH OF THE DAY ON SUNDAY...THE SEVERE
WEATHER THREAT WILL LESSEN OVER WESTERN WISCONSIN AND EASTERN MN.

KMSP...ISOLD THUNDERSTORMS DEVELOPING LATER THIS EVENING...EXPECT
THUNDERSTORMS TO INCREASE IN COVERAGE TONIGHT INTO SUNDAY MORNING.
CEILINGS LOWERING BACK DOWN TO IFR OR OCCASIONAL LIFR. SURFACE WINDS
GENERALLY EAST TO SOUTHEAST AROUND 10 KNOTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Apr 9, 10:15 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 AM CDT SAT APR 9 2011

MNZ053-060>063-068>070-076>078-084-085-093-WIZ014>016-023>028-
101200-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1115 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INTO SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE
AREA.

TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED
ACROSS MAINLY SOUTHERN MINNESOTA AND A SMALL PORTION OF WEST
CENTRAL WISCONSIN. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS EVENING NEAR THE MINNESOTA/IOWA BORDER AND LIFT NORTH ACROSS
THE AREA OVERNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM
LARGE HAIL AND POSSIBLE DAMAGING WINDS. AN ISOLATED TORNADO IS
POSSIBLE ACROSS FAR SOUTHERN MINNESOTA THIS EVENING...NEAR THE
INTERSTATE 90 CORRIDOR.

FINALLY...MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK OF SEVERE THUNDERSTORMS IS AGAIN OUTLOOKED ACROSS
A SMALL PORTION OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.
SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO REDEVELOP BY SUNDAY AFTERNOON ACROSS EAST CENTRAL INTO
SOUTH CENTRAL MINNESOTA...AND MOVE RAPIDLY INTO WEST CENTRAL
WISCONSIN. INITIAL DEVELOPMENT MAY YIELD ISOLATED TORNADOES AS WELL.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
OVERNIGHT AND AGAIN SUNDAY AFTERNOON.

MNZ041>045-047>052-101200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-
1115 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND AGAIN
SUNDAY MORNING ACROSS THE AREA.  THE PRIMARY THREAT FROM ANY
SEVERE THUNDERSTORMS IN THE OUTLOOK AREA APPEARS TO BE LARGE HAIL.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN INTO
SUNDAY AFTERNOON.

MNZ054>059-064>067-073>075-082-083-091-092-101200-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
1115 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS COULD PRODUCE SOME LARGE HAIL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE APPEARS TO BE
LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE THIS EVENING ALONG
THE INTERSTATE 90 CORRIDOR.

MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK REMAINS ACROSS MUCH OF THE AREA SUNDAY WITH THE MAIN
THREAT OF THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...AND AGAIN SUNDAY AFTERNOON.

In the hours before

Local storm report, Apr 9, 8:39 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             WALNUT GROVE            44.23N 95.47W
04/09/2011  M0.75 INCH       REDWOOD            MN   LAW ENFORCEMENT

&&

RAH
Special weather statement, Apr 9, 10:12 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 AM CDT SAT APR 9 2011

MNZ067-074-075-091700-
BROWN-NICOLLET-SIBLEY-
1112 AM CDT SAT APR 9 2011

AT 1107 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF EVAN. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SLEEPY EYE.
  ST GEORGE.
  KLOSSNER.
  GIBBON.
  LAFAYETTE.
  WINTHROP
  NEW ULM.

LAT...LON 4421 9467 4442 9486 4446 9477 4446 9464
      4452 9463 4463 9437 4463 9426 4468 9425
      4471 9419 4446 9395
TIME...MOT...LOC 1611Z 238DEG 37KT 4441 9473
Special weather statement, Apr 9, 12:45 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 PM CDT SAT APR 9 2011

MNZ063-070-077-078-WIZ023-024-091930-
DAKOTA-GOODHUE-PIERCE-RICE-ST. CROIX-WASHINGTON-
145 PM CDT SAT APR 9 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DAKOTA...GOODHUE...
PIERCE...RICE...ST. CROIX AND WASHINGTON COUNTIES THROUGH 230 PM
CDT...

AT 144 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF DUNDAS. THIS STORM WAS MOVING NORTHEAST
AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRIDGEWATER.
  NORTHFIELD.
  CASTLE ROCK.
  STANTON.
  CANNON FALLS.
  NEW TRIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4490 9258 4464 9236 4428 9338 4443 9351
TIME...MOT...LOC 1845Z 240DEG 44KT 4442 9326
Local storm report, Apr 9, 12:59 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             NORTHFIELD              44.45N 93.17W
04/09/2011  M0.50 INCH       RICE               MN   FIRE DEPT/RESCUE

            NORTHFIELD AMBULANCE REPORTED PEA TO DIME SIZE HAIL WAS
            BEGINNING TO COVER THE GROUND.

&&

MPG
Special weather statement, Apr 9, 1:55 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT APR 9 2011

WIZ024-025-092030-
DUNN-PIERCE-
255 PM CDT SAT APR 9 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DUNN AND PIERCE COUNTIES
THROUGH 330 PM CDT...

AT 253 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ELLSWORTH...OR 5 MILES SOUTHEAST OF
BELDENVILLE. THIS STORM WAS MOVING NORTHEAST AT 40 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ELLSWORTH.
  SPRING VALLEY.
  ELMWOOD.
  MENOMONIE.

LAT...LON 4475 9182 4460 9249 4476 9260 4486 9226
      4486 9215 4490 9213 4496 9195
TIME...MOT...LOC 1955Z 245DEG 35KT 4472 9242

The radar

The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pierce

When
April 9, 1:58 PM CST to 2:00 PM CST
Where
Pierce County, 1.63 mi ENE of Ellsworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.740, -92.440

Several reports of pea to penny size hail fell around Ellsworth, Wisconsin.

Hail, Chippewa

When
April 9, 4:45 PM CST
Where
Chippewa County, 3.45 mi N of Holcombe
Measured
1.25 in hail
Reported by
Public
Coordinates
45.280, -91.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283043, 283044.